Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 229, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 13, 2002, 7:50 PM CDT for Pecos County, Texas. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2002, 7:50 PM CDT (00:50 UTC)
- Expired
- Sep 18, 2002, 7:15 PM CDT
- In force
- 5 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
144 WUUS54 KMAF 140050 SVRMAF TXC371-140145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 747 PM CDT FRI SEP 13 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 845 PM CDT * AT 747 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 14 MILES NORTHEAST OF FORT STOCKTON TO 26 MILES NORTHEAST OF MARATHON. RADAR SHOWED THE LINE OF THUNDERSTORMS MOVING EAST AT 45 MPH. THE OBSERVING SYSTEM AT THE PECOS COUNTY AIRPORT IN FORT STOCKTON REPORTED 58 MPH WIND GUSTS AT 739 PM. * FORT STOCKTON...MOTORISTS ALONG INTERSTATE 10 AND ALONG US 285 ARE IN THE PATH OF THE STORM. DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS LAT...LON 3107 10277 3047 10317 3017 10268 3104 10229
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:00 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Sep 13, 2:00 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI SEP 13 2002 MID/UPPER LOW SPINNING OVER COLORADO THIS MORNING/AFTERNOON WITH SHORTWAVES ROTATING AROUND IT AS IT MOVES. RIDGE FINALLY BEING BROKEN DOWN A LITTLE BIT OVER OUR AREA AND IS NOW CENTERED OVER THE SOUTHEAST U.S. SURFACE TROUGH IS BEGINNING TO TAKE SHAPE IN EASTERN NEW MEXICO AND ALSO EXTENDS NORTH INTO SOUTHEASTERN CO AND SOUTHWESTERN KS. ALONG WITH THIS ARE LIS INDICATED BY MSAS ALREADY AT OR BELOW -6. LIS TO -5 ALSO EXTEND INTO THE NORTHERN COUNTIES OF OUR CWA. AT 500MB A SHORTWAVE IS ROTATING AROUND THE BASE OF THE TROUGH THROUGH SOUTHERN NM THAT HAS ALREADY SET OFF A COUPLE THUNDERSTORMS ACROSS SOUTHERN NM THIS MORNING AND CONTINUES TO INDUCE CONVECTION IN NM AT THIS HOUR. THIS FEATURE SHOULD AID IN THE INITIATION THIS AFTERNOON SOUTHEAST NM. BESIDES THAT...AT 250MB A BAND OF 50 KT OR GREATER WINDS SHOULD MOVE OVER THE AREA LATER THIS EVENING WHICH COULD HELP SOME OF THESE STORMS TO BECOME ORGANIZED. LAPSE RATES GREATER THAN 7.5C/KM ARE ALSO FORECAST BY MODELS WITH INVERTED-V SOUNDINGS INDICATED BY THE MESOETA SUGGESTING WE MAY BE DEALING WITH SOME SEVERE WIND GUSTS ASSOCIATED WITH THIS STORMS. LARGE HAIL WILL ALSO BE A THREAT WITH ANY STORMS THAT CAN GET ORGANIZED. CONVECTION HAS ALREADY STARTED IN NM. THIS ACTIVITY WILL DEVELOP INTO A SOUTHWEST TO NORTHEAST ORIENTED LINEAR GROUP OF STORMS AND TRAVEL EAST WITH INDIVIDUAL CELLS MOVING TO THE NORTHEAST. FOR TOMORROW...THE FRONT IS NOW FORECAST TO MOVE INTO SOUTHEAST NM DURING THE MORNING HOURS. THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT TOMORROW. THESE HOWEVER WILL BE MAINLY TAKING PLACE IN TEXAS AS THE FRONT MOVES SOUTH THROUGH THE PANHANDLE AND SOUTH PLAINS OF TEXAS. THUNDERSTORMS MAY START A BIT EARLIER TOMORROW...AND AID THE FRONT IN ITS SOUTHERN MOTION. EXPECT AN AREA OF STORMS TO MOVE INTO OUR CWA SOMETIME BETWEEN 18Z AND 21Z TOMORROW. THESE THUNDERSTORMS SHOULD BE STRONG TOMORROW TOO...AND THE POSSIBILITY FOR ISOLATED SEVERE STORMS IS THERE. SUNDAY WE MAY HAVE POST-FRONTAL CLOUDINESS SKIES IN OUR EASTERN ZONES WITH SOME ISENTROPIC ASCENT AT THE LOW LEVELS. WITH THAT IN MIND...HIGHS ON SUNDAY COULD BE MUCH LOWER IN EASTERN AREAS THAN WHAT GUIDANCE IS CALLING. WILL UNDERCUT GUIDANCE A TAD FOR EASTERN AREAS DUE TO THIS. FOR THE EXTENDED...WILL KEEP THE NEAR OR ABOVE NORMAL TEMPS AND DRY FORECAST GOING THROUGH NEXT FRIDAY AS THE RIDGE SLOWLY TRIES TO ESTABLISH ITSELF. PRELIMINARY NUMBERS FOLLOW... MAF 66/87/59/77 324- LSA 64/86/56/74 424- 6R6 70/92/65/80 212- MRF 57/84/53/71 3232 CNM 64/86/58/74 322- .MAF... TX...NONE. NM...NONE. SN
In the hours before
Local storm report, Sep 13, 6:11 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 12 N MENTONE TX 60 MPH TSTM GUST
09/13/02 LOVING REPORTED BY PUBLIC.Local storm report, Sep 13, 6:28 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 20 W ODESSA TX 80 MPH TSTM GUST
09/13/02 ECTOR REPORTED BY PUBLIC.
0625 PM ODESSA TX 90 MPH TSTM GUST
09/13/02 ECTOR REPORTED BY PUBLIC IN
WEST ODESSA.Local storm report, Sep 13, 6:43 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM KERMIT TX WIND DAMAGE
09/13/02 WINKLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
BROKEN BRANCHES AND
POWER POLES DOWN WITH
60 TO 65 MPH WINDS.
0635 PM ODESSA TX 90 MPH TSTM GUST
09/13/02 ECTOR REPORTED BY STORM
SPOTTER.Local storm report, Sep 13, 6:51 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 10 W MIDLAND TX 60 MPH TSTM GUST
09/13/02 MIDLAND REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Sep 13, 6:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 10 S ANDREWS TX 60 MPH TSTM GUST
09/13/02 ANDREWS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 13, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT FRI SEP 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 10 S ANDREWS TX 60 MPH TSTM GUST
09/13/02 ANDREWS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0709 PM MIDLAND TX 60 MPH TSTM GUST
09/13/02 MIDLAND REPORTED BY HAM RADIO
OPERATORAT SCARBOROUGH
SPORTS COMPLEX.
0710 PM 10 NW ODESSA TX 70 MPH TSTM GUST
09/13/02 ECTOR WINDOWS BLOWN OUT AT
PERMIAN BASIN FAIR,
REPORTED BY MEDIA.
0715 PM ODESSA TX 85 MPH TSTM GUST
09/13/02 ECTOR REPORTED BY STORM
SPOTTER.
0727 PM (MAF)MIDLAND RGNL ARPT TX 60 MPH TSTM GUST
09/13/02 MIDLAND REPORTED BY PUBLIC.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 61 min |
| Sep 13, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 57 min |
| Sep 13, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 80 min |
| Sep 13, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 25 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.